Wildfire, Western Mogollon Rim
- When
- June 15, 4:00 PM MST to 10:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Woody Fire was caused by a moving car trailer with a flat tire at about 4 PM. The fire started along I-40 about 3/4 of a mile west of Woody Mountain Road on the western edge of Flagstaff.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
The Woody Fire was caused by a moving car trailer with a flat tire at about 4 PM. The fire started along I-40 about 3/4 of a mile west of Woody Mountain Road on the western edge of Flagstaff. There was a Red Flag Warning in effect at the time. The fire quickly spread through about 150 acres of pine forest. No homes or structures were damaged by the fire. Several subdivisions were threatened and evacuated. Several power poles were burned which caused power outages and damage to the local electrical substation. Power went out for 1,200 customers for the rest of the night. The fire stopped spreading by about 1000 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 200 PM MST THU JUN 15 2006 .SYNOPSIS...A TROUGH OF LOW PRESSURE WILL BRING WINDY CONDITIONS THIS AFTERNOON AND EVENING ACROSS NORTHERN ARIZONA WITH THE STRONGEST WINDS EXPECTED IN NAVAJO AND APACHE COUNTIES. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN...MAINLY NORTH OF THE MOGOLLON RIM. A SLIGHT WARMING TREND AND LESS WIND IS EXPECTED FOR FRIDAY AND CONTINUING INTO THE WEEKEND. && .DISCUSSION...CLOUDS AND MOISTURE HAVE INCREASED ACROSS THE REGION TODAY AND PREVIOUS SHIFT ADDED POPS ACROSS MORE ZONES TO COVER THIS. PARTLY CLOUDY CONDITIONS WERE NOTED ACROSS THE NORTHERN ZONES AND RADAR SHOWS WIDESPREAD LIGHT ECHOS. FARTHER SOUTH AND EAST...MOSTLY CLEAR CONDITIONS PREVAIL. WINDS HAVE BEEN SLOW TO INCREASE SO FAR BUT A NUMBER OF SITES ARE NOW SHOWING WINDS APPROACHING ADVISORY THRESHOLDS. WILL KEEP ADVISORY GOING THROUGH 8 PM. FOR TONIGHT...WINDS SHOULD DIMINISH QUICKLY AFTER SUNSET AS THE TROF AXIS MOVES TOWARDS NM. A FEW LIGHT SHOWERS WILL BE POSSIBLE THROUGH THE EARLY EVENING. FOR FRIDAY...EXPECT A DRY NORTHWEST FLOW ALOFT AS HIGH PRESSURE BUILDS INTO THE GREAT BASIN. SATURDAY THROUGH MONDAY WILL CONTINUE DRY ALONG WITH A WARMING TREND AND LIGHT WINDS AS HIGH PRESSURE MOVES ACROSS THE SOUTHWEST. DB && .AVIATION...FOR THE 00Z PACKAGE...EXPECT STRONG SOUTHWEST WINDS AT 15 TO 30 MPH WITH GUSTS TO OVER 40 MPH FOR THIS AFTERNOON AND EVENING...PRIMARILY EAST OF A LINE FROM PAGE THROUGH FLAGSTAFF. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THE MOGOLLON RIM AND WHITE MOUNTAINS AREAS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING TODAY UNTIL 8 PM MST AZZ109-110>118-140. WIND ADVISORY TODAY UNTIL 8 PM MST AZZ011>014-016>018-040. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 751 AM MST THU JUN 15 2006 AZZ004>018-037>040-160700- BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY- KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO- LITTLE COLORADO RVR VLY IN COCONINO CO- LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS- NORTHEAST PLATEAU AND MESAS SOUTH OF 264- NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY- OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE MOUNTAINS- YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS- 751 AM MST THU JUN 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR... .DAY ONE...TODAY A TROUGH OF LOW PRESSURE WILL MOVE INTO NORTHERN ARIZONA TODAY. SOUTHWEST WINDS FROM 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ROUGHLY EAST OF A LINE FROM THE FOUR CORNERS TO BLACK CANYON CITY AND A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS. SEE PRODUCT PHXNPWFGZ FOR SPECIFICS. A RED FLAG WARNING HAS ALSO BEEN ISSUED FOR THE AREAS EAST OF A LINE ROUGHLY FROM THE FOUR CORNERS TO PRESCOTT. SEE PRODUCT PHXRFWFGZ FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY FAIR WEATHER IS EXPECTED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 41
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514423.